Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Clozapine can cause life-threatening agranulocytosis in up to 0.8% of patients treated with this medication (1). This limits the use of clozapine and mandates regular hematological monitoring. The risk of blood dyscrasia is highest in the initial 6–18 weeks but has been reported after years of treatment (2). We present the case of a patient with schizophrenia who developed clozapine-induced agranulocytosis after 11 years of pharmacotherapy.
Mr. A, a 46-year-old Hispanic man, was diagnosed with chronic schizophrenia in the 1970s and had only partial response to various antipsychotic medications until clozapine was initiated 11 years ago. He improved significantly while taking clozapine, 675 mg/day. Recently, his psychosis worsened. At one of his routine biweekly hematological screenings, his WBC count was 1,300/mm3, his neutrophil count was 12%, and his bands were 2% (bands are immature neutrophils that increase when infection is present; normal ranges: WBC count=4,800–10,800/mm3, neutrophil count=42%–75%, and bands=0%–5%). That prompted a referral to the hospital. During the workup, a urinary tract infection was documented, despite an absence of clinical symptoms or signs of infection. In the previous 4 months, his WBC count had fluctuated between 2,800/mm3 to 5,000/mm3, with granulocyte counts in the normal range, and he had three periods documented when his WBC counts were below 4,000/mm3 (normal WBC count range=4,000–12,000/mm3). These leukopenias lasted 26, 22, and 5 days each and spontaneously resolved without changes in clozapine dosing.
Mr. A was hospitalized with neutropenic precautions, and clozapine was discontinued. Because of his mental status deterioration, aripiprazole, 15 mg/day, was started orally on day 4. Although his WBC count had risen to 1,600/mm3, one 480-mg dose of recombinant granulocyte colony stimulating factor was administered on the same day. On day 6, upper gastrointestinal bleeding occurred. An endoscopy revealed gastric ulcers that were cauterized. On day 10, a urinary tract infection was treated with trimethoprim-sulfamethoxazole. Mr. A’s WBC count gradually normalized to 5,300/mm3 (neutrophil count of 45.7%) on day 14 and remained normal throughout his hospitalization. He became more organized after 3 weeks of aripiprazole, 40 mg/day, but he did not regain his previous level of functioning. The risk for bone marrow suppression precluded restarting clozapine.
Clozapine can cause life-threatening agranulocytosis, which mandates weekly monitoring of the CBC during the first 6 months of treatment and biweekly monitoring thereafter. Neutropenia has been documented after 2.5 years of pharmacotherapy (2), and agranulocytosis has been reported after 17 months of treatment (3). In our patient, bone marrow suppression developed after 11 years of otherwise uncomplicated successful treatment with clozapine. Early detection of agranulocytosis reduces mortality (4). Although it involved a single case, this report suggests the importance of continued monitoring of CBC in clozapine-treated patients, even after many years of uncomplicated use.
Download citation file:
Web of Science® Times Cited: 12